Hi clancypat, here is my experiance. I was prescribed statins, 5mg at 1 per day.
After 2 weeks of taking these, I was almost crippled, and found it difficult to walk. (muscle & joint pain it was for me)
I went back to my gp who promptly gave me 2 weeks of statins, and reduced the dose to 1 on Mon and 1 on Fri. the 2 week break made me feel better, and the 2 Tablets per week are tollerable, my heart specialist has made no changes to these revisions, probably knowing that statins are one of the pills with many many, side effects, offten quite bad. Even with this reduced dose I still have minor pains in muscles. Reading your symptoms, I think your gp should be a lot more sympathetic, and maybe seek specialist help for you.
You have my sympathy.
thank you robert - this is really helpful. I think I may give this a go - it seems a possible solution. and yes its time I asked for some specialist input into the condition. Other than this, I'm very healthy - BP under control etc!
I'd never heard of taking statins 2 or 3 times a week until Linda from HEART UK told me about it at the RSM event.
To me this sounds like a very good compromise. I have read (somewhere!) that there is a case for making a smaller dose of atorvastatin (lowest dose 10mg) as some people just don't need that high a dose.
There are other drugs to control LDL which your GP could prescribe.
Hi clancypat. A relative who also takes statins told me about statin holidays recently, but he was talking of taking a week or two off every six months, not quite on the same scale of holiday as you suggest! I don't think it was suggested by his doctor. On the other hand, we're often told it doesn't matter too much if we miss a day or three, so I doubt the odd week is that harmful, but I'm no medic.
I agree with robert: try to get referred to a specialist and see if you can go through the whole catalogue of statins (simva, lova, atorva, rosuva...) to find out if any do work smoothly for you because some people react differently to different statins, as I discovered the hard way.
Hi have you tried Fenofibrate 200mg (Lipantil Micro) if you havent give it a go as when I first had my MI when I was only 53yrs old I tried 4 others as the side affects were horrible I had aches and pains in my arms and legs and really lethargic then I was given the above My GP at the time told me they were not a statin but an old fashoined tablet that did the same thing as statins.Worth a try.
I had similar problems with muscle pain and alertness but it took two years to develop. My doctor recommended supplements so I started on them and they helped dramatically. After researching all of the side effects I tried a vegetarian diet but couldn't maintain the levels I could on statin drugs. I reluctantly went back crestor. I started taking statinhelp at the same time and it replaced the multiple supplements I was taking.
I am now three months into a six month statin holiday. After trying all of the well known different statins and suffering bad side effects my GP advised me to have a statin holiday. Something was severely negatively affecting my health and i suspected the statins were the culprit. I felt like i was living life in a permanent mental fog as well as suffering severe muscle pains and memory loss. As i had been on statins for a couple of years my GP said it would take six months to get them fully out of my system. After six months we could then assess how i felt and also check my cholesterol level.
I have FH, have had hypertension for many years(but controlled by medication), previously had a heart attack followed by a quadruple bypass. Before stopping my statins my total cholesterol level was 5.1, HDL 1.4 LDL 3.1 and trig level1.2.
I do plenty of exercise(always have) and monitor my diet religiously. I currently base my diet around the Heart UK/alpro Ultimate Cholesterol Lowering Plan.
My question.......Is anyone currently, or has in the past tried this type of statin holiday?
I would welcome any advice/comments(have noted all the comments above) that anyone has as i pursue my quest to keep my cholesterol level down but without taking, and suffering the effects of, statins.